Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 88, NWS Norman, OK

August 18, 2017Custer County, Roger Mills County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 18, 2017, 3:41 AM CDT for Custer County, Roger Mills County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 3:41 AM CDT (08:41 UTC)
Expired
Aug 18, 2017, 6:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Custer County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 158 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

670 
WGUS54 KOUN 180841
FFWOUN
OKC039-129-181145-
/O.NEW.KOUN.FF.W.0088.170818T0841Z-170818T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
341 AM CDT FRI AUG 18 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  East central Roger Mills County in western Oklahoma...
  Northwestern Custer County in western Oklahoma...

* Until 645 AM CDT
  
* At 341 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

Additional rainfall amounts of one to two inches are possible in
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3580 9926 3567 9926 3578 9973 3584 9973
      3585 9944 3580 9937

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 11:09 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 17, 11:09 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1109 PM CDT Thu Aug 17 2017

.AVIATION...
18/06Z TAFs. VFR conditions will be forecast for much of the
period although MVFR cigs appear possible by daybreak across
central and southern Oklahoma, which could affect OKC/OUN
terminals. TSRA will be included across northern terminals for
ongoing activity that will move eastward and also at KPNC late in
forecast period with proximity to frontal boundary.

&&

.PREV DISCUSSION... /issued 850 PM CDT Thu Aug 17 2017/

UPDATE...
Increased rain chances slightly tonight mainly in northwestern
Oklahoma. Added patchy fog mention late tonight into Friday
morning east of a Marietta to Pauls Valley to Purcell to
Stillwater line.

DISCUSSION...
Some thunderstorms may impact northwestern and northern Oklahoma
after 10 pm tonight. Fog may form across parts of central,
southern, and southeastern Oklahoma late tonight into Friday
morning.

Latest radars indicated scattered strong to severe thunderstorms
across the Panhandles near Guymon, Oklahoma south to Stinnett,
Texas as of 845 pm CDT. These storms were moving eastward. Think
this activity will move into northwestern Oklahoma towards Gage
and Woodward 10 pm to midnight, though may weaken as the storms
encounter a more stable airmass with higher amounts of CIN.
Regardless, brief gusty winds, probably sub-severe winds mainly
under 50 mph, small hail, along with heavy downpours could impact
northwestern Oklahoma later tonight.

After midnight tonight, not sure if storms will continue as they
move farther east and southeast due to stronger capping and
higher amounts of CIN. However, a low level jet will bring a
slight increase in moisture and instability to the area, which may
maintain some storms mainly over the northern half of Oklahoma. A
low level cold pool may be deep enough to help sustain
convection. If storms occur, severe potential remains low due to
MUCAPE values generally under 2000 J/kg and 0-6 km shear generally
below 30 kt (closer to 20 kt). Kept rain chances generally 20-40%
anywhere north of a Crowell, Texas to Ada line with the highest
chances northwest of a Hollis to Weatherford to Ponca City line.

Added fog mention to some locations mainly east of I-35 and
southeast of I-44 based on latest HRRR runs and as there will be
an increase in low level dewpoints (rising into the mid 70s) which
would allow for supersaturation near the ground. Doubt this fog
will become too dense due to the lack of rainfall during the day
today and as ground temperatures are rather warm (generally in
the lower to mid 80s). Regardless, visiblities may be under 1 mile
in some locations near Durant, Atoka, Ada, Ardmore, Seminole,
Shawnee, and Chandler between 1 am tonight and 10 am Friday
morning.

Products will be updated shortly.

MBS

PREV DISCUSSION... /issued 637 PM CDT Thu Aug 17 2017/

AVIATION...
18/00Z TAFs. VFR conditions will be forecast through period
outside of potential restrictions with TSRA in the 6-12Z timeframe
across northern Oklahoma terminals. Additional TSRA possible late
tomorrow but confidence too low for placement attm.

PREV DISCUSSION... /issued 338 PM CDT Thu Aug 17 2017/

DISCUSSION...
Subsidence behind eastward moving shortwave trough over the Great
Lakes and in the wake of MCS has resulted in mostly clear skies
across the area this afternoon. Some diurnal cumulus development
has been noted where low level moisture remains highest, mainly
across south-central and southeast Oklahoma. More extensive
vertical growth of cumulus and convective development should be
confined to just south of our forecast area.

Strengthening moist southerly flow over the High Plains should
support some diurnal surface based convective development later
today where 0-2 km stream lines are slightly convergent and near
the Raton Mesa. This would then move eastward with mean flow and
possibly grow up scale slightly potentially reaching our northwest
counties late this evening and progressing eastward in a weakened
state overnight. Models show a thin layer of enhanced mid-level
moisture on the 315k surface. Models can sometimes struggle with
depicting the details of moisture in these scenarios and this is
the main source of uncertainty in the overnight forecast. If mid-
level moisture is as extensive or more extensive than short term
guidance suggests, this would contribute to at least weak MUCAPE
and support elevated convection through tomorrow morning,
primarily over the northern half of the forecast area.

Current thinking is that overnight and early morning convection
shouldn't be as deleterious to later afternoon potential as some
of the recent more intense MCSs. Later in the afternoon, moderate
to strong instability should develop near a weak cold front across
northwest Oklahoma. Mid-level height rises may work against
convective development, but given the degree of diabatic
heating/destabilization, isolated to scattered thunderstorm should
form within this zone of convergence. Deep layer shear should be
marginally supportive of storm organization and some wind/hail
potential. Some consolidation and increase in coverage may occur
through late evening as storms move eastward potentially lasting
into the night.

A drier pattern should develop this weekend into next week as mean
ridging builds slightly. We'll need to watch boundary layer
moisture characteristics. If models are under forecasting low
level moisture slightly, isolated diurnal convective development
may become more likely. Otherwise, there may be a period of weak
synoptic scale forcing to aid in convective development late
Tuesday and Tuesday night.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  91  73  94 /  20  30  40  10
Hobart OK         72  95  74  96 /  30  20  30  10
Wichita Falls TX  73  94  74  96 /  10  10  20  10
Gage OK           68  93  69  94 /  40  40  40  10
Ponca City OK     69  91  70  92 /  30  30  40  10
Durant OK         73  92  74  95 /  10  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/11/11
Hazardous weather outlook, Aug 17, 9:10 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
910 PM CDT Thu Aug 17 2017

OKZ004>048-050>052-TXZ083>090-190215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
910 PM CDT Thu Aug 17 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Scattered thunderstorms are expected to move eastward into
western and northern portions of Oklahoma after 10 pm tonight. A
few of these could be strong to severe with wind gusts around
60 mph, brief downpours, and frequent lightning as the
main concerns.

.Fog...
Patchy fog may reduce visibilities to less than 1 mile after 1 am
tonight across parts of central, southern, and southeastern
Oklahoma, mainly east of a Stillwater to Purcell to Marietta line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will be possible each day across at least a small
part of the region through next Wednesday. Severe thunderstorms
appear possible on Friday, primarily across northern into central
Oklahoma during the late afternoon and evening hours. Damaging
winds, large hail, and flooding rainfall will be possible with the
strongest storms Friday afternoon and evening.

.Fog...
Patchy fog may reduce visibilities to less than 1 mile Friday
morning across parts of central, southern, and southeastern
Oklahoma, mainly east of a Stillwater to Purcell to Marietta line.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Special weather statement, Aug 18, 2:09 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
209 AM CDT FRI AUG 18 2017

OKZ009-014-180800-
Roger Mills OK-Ellis OK-
209 AM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills and
southwestern Ellis Counties Until 300 AM CDT...

AT 208 AM CDT, a strong thunderstorm was located 9 miles northwest of
Durham, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Crawford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3606 10000 3605 9954 3578 9959 3586 10000
TIME...MOT...LOC 0708Z 277DEG 21KT 3597 10001

03
Special weather statement, Aug 18, 2:31 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
231 AM CDT FRI AUG 18 2017

OKZ014-180815-
Roger Mills OK-
231 AM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Roger Mills County
Until 315 AM CDT...

AT 229 AM CDT, a strong thunderstorm was located over Roll, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Hammon, Strong City, Roll and Angora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3588 9976 3587 9973 3586 9971 3584 9963
      3586 9958 3586 9956 3587 9956 3586 9938
      3554 9938 3570 9981
TIME...MOT...LOC 0729Z 290DEG 23KT 3579 9970

03
Special weather statement, Aug 18, 2:51 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
251 AM CDT FRI AUG 18 2017

OKZ015-016-180830-
Dewey OK-Custer OK-
251 AM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Dewey and
northeastern Custer Counties Until 330 AM CDT...

AT 250 AM CDT, a strong thunderstorm was located 7 miles south of
Putnam, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Thomas, Arapaho, Custer City, Oakwood, Putnam and Fay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3558 9914 3585 9913 3599 9864 3557 9863
TIME...MOT...LOC 0750Z 268DEG 21KT 3575 9897

03
Special weather statement, Aug 18, 3:13 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
313 AM CDT FRI AUG 18 2017

OKZ015-016-180900-
Dewey OK-Custer OK-
313 AM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Dewey and
northwestern Custer Counties Until 400 AM CDT...

AT 310 AM CDT, a strong thunderstorm was located 4 miles northeast of
Moorewood, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Leedey, Butler and Moorewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3586 9937 3591 9901 3561 9903 3567 9938
      3585 9938
TIME...MOT...LOC 0810Z 272DEG 19KT 3579 9929

03
Special weather statement, Aug 18, 3:25 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
325 AM CDT FRI AUG 18 2017

OKZ009-014-180915-
Roger Mills OK-Ellis OK-
325 AM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Roger Mills and
south central Ellis Counties Until 415 AM CDT...

AT 324 AM CDT, a strong thunderstorm was located 4 miles north of
Roll, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Crawford, Angora and Roll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3591 9981 3594 9938 3568 9938 3575 9983
TIME...MOT...LOC 0824Z 272DEG 19KT 3585 9972

03
Special weather statement, Aug 18, 3:32 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
332 AM CDT FRI AUG 18 2017

OKZ016-017-180915-
Custer OK-Blaine OK-
332 AM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Custer and
southwestern Blaine Counties Until 415 AM CDT...

AT 331 AM CDT, a strong thunderstorm was located 7 miles northwest of
Hydro, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to torrential rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Watonga, Geary and Greenfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3581 9863 3582 9863 3586 9831 3558 9831
      3558 9870 3581 9873
TIME...MOT...LOC 0831Z 265DEG 20KT 3564 9866

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:15 PM CDTSpecial Weather StatementOUNHarper30 min
Aug 17, 10:42 PM CDTSpecial Weather StatementOUNHarper33 min
Aug 17, 11:15 PM CDTSpecial Weather StatementOUNHarper45 min
Aug 17, 11:21 PM CDTSevere Thunderstorm WarningOUNHarper39 min
Aug 17, 11:46 PM CDTSpecial Weather StatementOUNWoodward44 min
Aug 18, 12:14 AM CDTSpecial Weather StatementOUNWoods46 min
Aug 18, 12:43 AM CDTSpecial Weather StatementOUNRoger Mills47 min
Aug 18, 12:50 AM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills40 min
Aug 18, 1:31 AM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills44 min
Aug 18, 2:06 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills39 min
Aug 18, 2:09 AM CDTSpecial Weather StatementOUNRoger Mills51 min
Aug 18, 2:31 AM CDTSpecial Weather StatementOUNRoger Mills44 min
Aug 18, 2:49 AM CDTAreal Flood AdvisoryOUNCuster, Dewey, Ellis, Roger Mills3 hr
Aug 18, 2:51 AM CDTSpecial Weather StatementOUNCuster39 min
Aug 18, 3:13 AM CDTSpecial Weather StatementOUNCuster47 min
Aug 18, 3:25 AM CDTSpecial Weather StatementOUNRoger Mills50 min
Aug 18, 3:32 AM CDTSpecial Weather StatementOUNBlaine43 min
Aug 18, 4:09 AM CDTSpecial Weather StatementOUNKingfisher51 min
Aug 18, 4:19 AM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher41 min
Aug 18, 4:51 AM CDTSpecial Weather StatementOUNCuster39 min
Aug 18, 4:52 AM CDTSpecial Weather StatementOUNRoger Mills38 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.